|Jimmy at the vet|
Thursday, May 11, 2017
Jimmy Sick Again This Month
Jimmy presented this morning with diarrhea with blood and vomiting.
He was sick a month ago with blood in diarrhea and some vomiting and lethargy and poorly eating, and some weight loss (minor) which I posted back on April 11, 2017. Home treatment calmed the diarrhea but he was still lethargic so he saw the vet. His Cobalamin fasting and Folate fasting and Pancreatic Lipase tests were normal (no sign of pancreatitis; good absorption of nutrients, etc.) Blood work CBC/chem panel had questions but no definitive answers. He had high cholesterol; normal but edging up fructosamine test (for diabetes); high albumin; proteinuria of 30 in his urine. Diabetes? Cancer? Organ inflammation (like pancreatitis)? Kidney disease? Poor adrenal gland? Albumin is related to kidneys or dehydration. For cats it's typically dehydration but in humans, failing kidneys causes high level of albumin to be in the blood stream. High proteinuria means poorly functioning kidneys. Or it's a matter of how the urine was drawn with a needle. Vet had no concerns and said let's monitor and do a scan.
Next step was an ultrasound which he had Tuesday. They also took his weight. He dropped 11 oz in a month despite eating well and three times a day. What's the cause if he's eating as much as usual and if his Cobalamin and Folate tests were normal? The ultrasound showed no issues with heart, stomach, intestines, liver, pancreas, gall bladder, kidneys, or bladder. Again, vet said monitor.
Then today, we woke to find him sick with vomiting and diarrhea and blood in the stool. We scooped out samples; called the vet; and I took him in. They gave sub q fluids, a shot of Cerenia (calms stomachs after vomiting and helps cats feel better) and by the time we got home he was much better and has been eating. He is to take antibiotic Zeniquin for 30 days to cure any gastro issues. He is to eat a non-fish based food and we might try a hypoallergenic food. The vet thinks it may be a food allergy, including the weight loss but that there may be bacteria in the gastro system. For now I will stop all supplements except lysine and potassium just in case any are causing weight loss (however, he's been on them about a year with no issues.)
I think it's the herpes virus trying to come back stronger. When he was initially sick in 2009-2010 before we got it under control (with lysine and Forta Flora and vet trips every two months or so when he was too sick for home treatments) the virus would hit on schedule each month at the same time. It comes back under stress but there wasn't stress that we know of in March or early April. I think the virus has been appearing and I didn't take it seriously. He has had black discharge from his eyes-very slight-but it has always been a sign of the virus. While I've given him extra lysine, perhaps it was not enough. Perhaps he should have had antibiotics in April. Perhaps he had bacteria in his system that gets active with herpes or stress. Who knows. When he was given antibiotics in 2009-10 to fight the attacks, he presented with vomiting, diarrhea and a fever. No fever this time. But with blood in the stool, the belief is there might be bacteria. Luckily, stool samples were free of worms-hook, round, and something else (but not tapeworm: those you see from the rear not in the stool sample.)
And Jimmy is a sensitive boy. He was the one hit hardest and hit first with the herpes virus as he was the first sibling to be spayed/neutered (neutered of course.) He reacts strongly to smells and stress and changes and viruses and bacteria.
For now he is secluded where I can monitor if he's eating or has diarrhea and can seclude him from the other cats. I'll keep him secluded today and maybe tomorrow. I'll give him some rice water later to help bind up the stool.
And I researched glycerin (April 21, 2017 Facebook post) which is used in Jimmy's prozac. It has carbs-not good for prediabetic, diabetic cats. 1 gram of glycerin has 1 gram of carb. He receives one tenth of glycerin per dose so only one tenth of a carb. No need to change his medication.